Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 216, NWS Blacksburg, VA

August 2, 2002Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 2, 2002, 2:14 PM EDT for Caswell County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 2:14 PM EDT (18:14 UTC)
Expired
Aug 2, 2002, 3:00 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:15 PM EDTHail 0.75Estelle, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1645 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS51 KRNK 021814
SVRRNK
NCC033-021900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 300 PM EDT.

* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF MILTON.  THE STORM WAS NEARLY
  STATIONARY.

* SOME LOCATIONS THREATENED THROUGH 300 PM EDT INCLUDE
  MILTON...
  PROVIDENCE...
  YANCEYVILLE...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

LAT...LON 3648 7915 3657 7928 3643 7946 3631 7921

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 12:30 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 2, 12:30 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1230 PM EDT FRI AUG 2 2002

A QUICK UPDATE TO INCREASE POPS IN THE NRV AND NC MTNS. HAVE ALSO
REMOVED LATE FROM AFTERNOON THUNDER.

********************************************************************

ATMOSPHERE/SOUNDINGS FROM RNK/GSO THIS MORNING A LITTLE MORE
UNSTABLE AND MORE MOIST THAN 24 HOURS AGO.  BASED ON WHAT HAPPENED
YESTERDAY WILL BLANKET FA WITH 20 POPS FOR THE LATE AFTERNOON...
EXCEPT LEAVE 30 POPS IN THE NC MTNS.  WILL NUDGE TEMPS UP JUST A IN
THE NRV AND AND DANVILLE GROUP.

FCSTID = 08
ROA   94  69  93  68 /  20  10  20  10
LYH   92  67  92  66 /  20  10  20  10
DAN   96  69  94  69 /  20  10  10  10
BLF   84  64  85  64 /  20  10  20  10
LWB   84  59  84  59 /  20  20  30  10
BCB   90  63  89  62 /  20  10  20  10
TNB   84  63  84  61 /  30  20  20  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

NOGUEIRA

In the hours before

Local storm report, Aug 2, 9:41 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 AM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    1W WYLLIESBURG            VA   0.75 IN HAIL
08/01/02   CHARLOTTE                      PUBLIC REPORT.

0425 PM    1S WYLLIESBURG            VA   0.75 IN HAIL
08/01/02   CHARLOTTE                      PUBLIC REPORT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:13 PM EDTSevere Thunderstorm WarningRNKWilkes47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.